Kansas, 2011Hail and Damaging Wind in Kansas, June 9, 2011
June 9, 2011 · NWS TOP · 21 events in 12 counties and zones
During the afternoon and evening of June 9th 2011, storms developed in central and south central Kansas and moved northeast and east. A series of storms moved northeast from Herington to Manhattan to near Seneca producing quarter to golfball size hail.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of June 9th 2011, storms developed in central and south central Kansas and moved northeast and east. A series of storms moved northeast from Herington to Manhattan to near Seneca producing quarter to golfball size hail. Aside from the severe weather, strong straight line winds were produced by showers which were not considered thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 5:25 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 9, 5:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT THU JUN 9 2011
.UPDATE...
UPDATED THE AVIATION DISCUSSION.
&&
.DISCUSSION...
SEE PREV DISCUSSION.
&&
.AVIATION...
SFC BOUNDARY IS EXPECTED TO LIFT BACK NORTH AND WEST OF THE
TERMINALS BY THIS AFTERNOON WITH A SOUTH WIND RETURNING. THERE WILL
BE INSTABILITY ALONG THE BOUNDARY AGAIN...HOWEVER CONFIDENCE IN
WHERE ISOLD OR WIDELY SCT CONVECTION WILL DEVELOP IS TO LOW TO
MENTION IN THE FORECAST ATTM. THEREFORE CONTINUED WITH A VFR
FORECAST. ELEVATED CONVECTION OVER SOUTH CENTRAL KS HAS SHOWN SIGNS
OF WEAKENING AND THINK IT IS LIKELY TO FALL APART BEFORE MAKING IT
TO THE TERMINALS. WITH THIS IN MIND THINK THE BEST TIMING OF
CONVECTION WOULD ONCE AGAIN BE LATE AFTERNOON OR EARLY EVENING.
HOPEFULLY TIMING AND LOCATION OF TS WILL BECOME MORE EVIDENT AS THE
DAY PROGRESSES.
WOLTERS
&&
.PREV DISCUSSION... /410 AM CDT THU JUN 9 2011/
LATEST WATER VAPOR AND REGIONAL PROFILERS SHOWING UPPER RIDGE AXIS
CENTERED FROM CENTRAL MO TO CENTRAL TX WITH A WELL DEFINED SHORTWAVE
TROUGH EXTENDED FROM UPPER LOW OVER ID SOUTHEASTWARD TO NEAR THE 4
CORNERS. AT THE SURFACE...A NEARLY STATIONARY FRONT EXTENDED FROM
SOUTH CENTRAL KS TO JUST WEST OF MANHATTAN INTO NORTHWEST MO. THIS
FRONT WILL MOVE LITTLE OR SLIGHTLY NORTHWARD AS A SFC LOW MOVES
NORTHEAST ALONG THE FRONT INTO NORTHEAST KS BY THIS EVENING.
ELEVATED CONVECTION THAT HAS BEEN DEVELOPING TO THE NORTH OF THE
COUNTY WARNING AREA THIS MORNING WITHIN DEEPER MOISTURE ADVECTION
AND CONVERGENCE AND MAY STILL DEVELOP SOUTHWARD INTO THE FAR
NORTHERN CWA THIS MORNING. OTHER ELEVATED SHOWERS/ISOLATED
THUNDERSTORMS MAY DEVELOP/SPREAD NORTHEAST INTO THE CWA THIS
MORNING WITHIN WARM ADVECTION REGIME AND PASSAGE OF VERY WEAK
SHORTWAVE TROUGH. AT THIS POINT...EXPECTING MOST OF THE CONVECTION
TO THE SOUTH AND WEST DIMINISHING SHORTLY AFTER SUNRISE AND ANY
CONVECTION ACROSS THE NORTH MOVING AWAY EARLY...WITH THE BETTER
CHANCES FOR PRECIP THEN LATER THIS AFTERNOON AS SFC BASED
THUNDERSTORMS DEVELOP NEAR FRONT ACROSS THE WESTERN AND NORTHERN
CWA AND THEN EXPAND SPREAD NORTHEASTWARD THROUGH THE LATE
AFTERNOON/EVENING. WITH MUCAPES COMMONLY 2500-3500 J/KG AND MUCH
STRONGER SHEAR THAN YESTERDAY WITH TEMPS BY LATE AFTERNOON STILL
NEAR JUST ABOVE 90...STRONG DAMAGING WINDS AND LARGE HAIL A SEVERE
WEATHER CONCERN...ESPECIALLY OVER NORTHEAST KS AFT 4 PM INTO THE
EVENING. ALTHOUGH CANNOT RULE OUT AN ISOLATED TORNADO OR TWO WITH
SUSTAINED STRONGER STORMS NEAR THE FRONTAL BOUNDARY BETWEEN 5 PM
AND SUNSET. THE FRONT WILL CREATE QUITE A SIGNIFICANT RANGE IN
HIGHS FROM THE UPPER 70S IN THE FAR NORTHWEST PORTIONS OF THE CWA
TO THE LOW 90S IN THE EAST CENTRAL AND PORTIONS OF THE NORTHEAST.
AS THE MAIN SHORTWAVE TROUGH LIFTS OUT INTO THE CENTRAL PLAINS...THE
FRONT WILL BEGIN TO MOVE SLOWLY EASTWARD TONIGHT BUT ONLY REACH THE
FAR SOUTHEAST CORNER OF THE CWA BY FRIDAY AFTERNOON. THIS WILL
CREATE A HIGH TEMP GRADIENT ON FRIDAY FROM THE 70S NORTH CENTRAL TO
NEAR 90 AT GARNETT. THEREFORE...FOCUSED HIGHER THUNDERSTORM CHANCES
ALONG AND EAST OF THE TURNPIKE WITH ANOTHER CHANCE FOR STRONG WINDS
AND HAIL WITH THE STRONGER CELLS BEFORE PUSHING SOUTHEAST OF THE CWA
IN THE EVENING.
MODELS CONTINUE TREND OF PUSHING THE FRONT SOUTH OF THE CWA BY
SATURDAY WITH DRIER AND MORE STABLE ATMOSPHERE BEHIND IT ON
SATURDAY. HAVE LIMITED POPS ON SATURDAY TO ONLY THE FAR SOUTH/WEST
FRINGES OF THE CWA...WITH MUCH BETTER CHANCE FOR ELEVATED CONVECTION
DEVELOP OVERNIGHT INTO SUNDAY SOUTHWEST TO NORTHEAST ACROSS THE CWA.
THERE IS THE POTENTIAL FOR AN MCS TO DEVELOP ACROSS THE CWA DURING
THIS TIMEFRAME...ALTHOUGH THE LLVL JET IS NOT AS IMPRESSIVE AS WITH
PREVIOUS RUNS. EITHER WAY...HIGHER POPS STILL WARRANTED. THIS EVENT
WILL NEED TO BE WATCHED FOR HEAVY RAIN/FLOODING
POTENTIAL...ESPECIALLY IF HEAVY RAIN OCCURS ACROSS THE CWA PRIOR TO
SATURDAY NIGHT/SUNDAY. ANOTHER SIGNIFICANT HIGH TEMPS GRADIENT
POSSIBLE ON SUNDAY DEPENDING ON PRECIP AND CLOUDCOVER WITH THE
WARMER AIR PUSHING IN FROM THE SOUTHWEST. FOR NOW...WILL RANGE HIGHS
FROM THE UPPER 70S FAR NORTHEAST TO AROUND 90 DEGREES SOUTHWEST
COUNTIES.
THE WARMER AIR WILL BECOME BETTER ESTABLISHED ACROSS THE CWA AHEAD
OF THE NEXT MID WEEK SYSTEM...HIGHS MONDAY AND TUESDAY IN THE 80S
AND LOWER 90S LOOK ON TRACK ALONG WITH CHANCES FOR MORE
THUNDERSTORMS. NEW EC HOWEVER WOULD LEAN DRIER FOR MONDAY AND
TUESDAY WITH STRONGER ELEVATED MIXED LAYER WITH BETTER PRECIP
CHANCES FOR WEDNESDAY AS MAIN TROUGH APPROACHES. EITHER WAY...HIGHS
IN THE 80S LOOK GOOD FOR WEDNESDAY. 63
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 9, 3:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT THU JUN 9 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
457 AM CDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS AFTERNOON
AND EVENING ALONG AND NORTH OF INTERSTATE 70. ALTHOUGH THE MAIN
HAZARDS WOULD BE STRONG DAMAGING WINDS AND HAIL UP TO HALF DOLLAR
SIZE...AN ISOLATED TORNADO CANNOT BE RULED OUT OVER THE NORTHEAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE TO THE
SOUTH AND EAST OF THE KANSAS TURNPIKE FRIDAY AFTERNOON AND
EVENING.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY.
HEAVY RAIN WILL BE POSSIBLE BRINGING THE POTENTIAL OF LOCALIZED
FLOODING ALONG WITH RISES IN AREA RIVERS AND CREEKS.
THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
Event by event
15 hail, 5 high wind, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Franklin
- When
- June 9, 11:00 AM CST to 11:06 AM CST
- Where
- Franklin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
A trained weather spotter reported that high winds blew off shed doors and damaged multiple trees. These winds were produced from stratiform rain, rather than from thunderstorms.
High Wind, Lyon
- When
- June 9, 11:29 AM CST to 11:36 AM CST
- Where
- Lyon forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
The ASOS at Emporia reported 66 mph winds.
Hail, Dickinson
- When
- June 9, 6:09 PM CST
- Where
- Dickinson County, 3.84 mi WSW of Woodbine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.770, -97.030
Hail, Dickinson
- When
- June 9, 6:15 PM CST to 6:16 PM CST
- Where
- Dickinson County, 3.84 mi W of Shady Brook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.740, -97.050
Hail, Geary
- When
- June 9, 6:17 PM CST
- Where
- Geary County, 1.28 mi WNW of Brant
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -96.870
Hail, Morris
- When
- June 9, 6:34 PM CST to 6:35 PM CST
- Where
- Morris County, 4.02 mi WNW of Latimer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.750, -96.900
Hail, Riley
- When
- June 9, 6:42 PM CST to 6:43 PM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -96.570
Hail, Pottawatomie
- When
- June 9, 6:47 PM CST to 6:48 PM CST
- Where
- Pottawatomie County, 1.27 mi ENE of Manhattan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.190, -96.560
Hail, Pottawatomie
- When
- June 9, 6:56 PM CST to 6:59 PM CST
- Where
- Pottawatomie County, 0.69 mi S of Flush
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -96.450
Hail, Riley
- When
- June 9, 7:00 PM CST to 7:01 PM CST
- Where
- Riley County, 2.14 mi NNE of Keats
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.250, -96.710
Hail, Pottawatomie
- When
- June 9, 7:06 PM CST to 7:07 PM CST
- Where
- Pottawatomie County, 0.87 mi SE of Westmoreland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -96.410
Hail, Pottawatomie
- When
- June 9, 7:13 PM CST to 7:14 PM CST
- Where
- Pottawatomie County, 1.27 mi WNW of Olsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -96.640
Hail, Pottawatomie
- When
- June 9, 7:20 PM CST to 7:29 PM CST
- Where
- Pottawatomie County, 0.69 mi S of Onaga Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -96.170
Hail, Nemaha
- When
- June 9, 7:42 PM CST to 7:43 PM CST
- Where
- Nemaha County, 1.74 mi WNW of Corning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -96.060
Hail, Marshall
- When
- June 9, 7:55 PM CST
- Where
- Marshall County, 2.07 mi N of Summit
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.910, -96.350
Hail, Marshall
- When
- June 9, 7:55 PM CST
- Where
- Marshall County, 4.87 mi N of Axtell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.940, -96.280
Hail, Marshall
- When
- June 9, 7:56 PM CST to 7:57 PM CST
- Where
- Marshall County, 4.15 mi N of Axtell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.930, -96.270
Thunderstorm Wind, Coffey
- When
- June 9, 8:00 PM CST to 8:05 PM CST
- Where
- Coffey County, 3.45 mi S of Gridley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.050, -95.880
A member of the public reported two inch tree limbs broken.
High Wind, Osage
- When
- June 9, 8:30 PM CST to 10:00 PM CST
- Where
- Osage forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Strong wind associated with stratiform showers caused damage to a camper and boat storage area near Melvern Lake. Numerous trees were also damaged as a result of the strong wind gusts. Also, trees were blown down near Vassar.
High Wind, Franklin
- When
- June 9, 9:45 PM CST to 11:15 PM CST
- Where
- Franklin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
In Ottawa numerous large tree branches were blown down which also took down some power lines between Pomona and Ottawa. A tree was blown down onto a car, and shed doors were blown down near Centropolis.
High Wind, Douglas
- When
- June 9, 10:00 PM CST to 10:10 PM CST
- Where
- Douglas forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
In Baldwin City power lines were blown down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325807, 325809, 325791, 325792, 325793, 325794, 325796, 325795, 325797, 325798, 325799, 325800, 325801, 325802, 325803, 325804, 325805, 325806, 326287, 326292, 326293.